Dopamine?

  1. I work on a cardiac unit and the other day I had a patient who had come in in the middle of the night with chest pain and positive troponins. During my morning assessment she was doing ok, vital signs at baseline, alert/oriented, fatigued, cardiology posted to see that morning. I gave her am dose of atenolol which she took every morning at home. About an hour and a half later she brady's down to the thirties, upon assessment she's drifting in and out of consciousness, nauseous, pulses faint, and bp had dropped thirty systolic from baseline. I called a rapid response; luckily the cardiologist was reading her h and p at the nurses station and was about to see her. He got there before the rrt and I gave him the story. In my hospital the ICU charge nurse comes to all the rapid responses along with a hospitalist, respiratory, IV team etc. They gave her one round of epi and her pulses came back to the forties and she regained a groggy consciousness. Cardiologist decided on an emergent cath and as they were getting her packed up to leave one of ICU nurses in the room started dopamine at the physician request. I didn't have time to ask him how fast he started it or why they chose that med specifically. I figured the ICU board would be appropriate theater to ask this question; given we don't use it a lot on my unit. What rate do they usually start? Any clue as to why they picked dopamine over other pressors? Thanks
  2. Visit Thedevinestman profile page

    About Thedevinestman

    Joined: Jan '16; Posts: 10; Likes: 5

    5 Comments

  3. by   CCU BSN RN
    Dopamine increases heart rate as well as blood pressure, so it's a great pressor to use when someone's heart rates are low

    Also, probably thinking about cardiogenic shock here, dopamine increases coronary perfusion esp in a low flow state, increases cardiac output, etc.

    On my way into work so no time to fully go through the patho (sorry) but those are my initial thoughts
  4. by   jamst149
    Not really a great pressor to use, Used a lot in the CCU to (apparently) do just what you say. However it has a lot of deleterious effects. Namely tachyarrhythmias. Its actually a terrible pressor and generally used when the cath lab doesnt want to come in and place a pacer.
  5. by   jamst149
    If they need a pacemaker, place a pacemaker. Kind of simple rationale.
  6. by   CCU BSN RN
    Great pressor IN the instance of cardiogenic shock/low flow/poor contractility. In a specific subset of instances. If I had to pick one all-around pressor to use for the rest of my life, I'm with you, dopa would not be it, but this is a textbook case for it, no? If not, let me know why and what you would recommend instead. Always interested in learning
  7. by   MaxAttack
    Dopamine affects the alpha, beta, and dopaminergic receptors at various levels depending on the dose, so the starting dose is based on the desired effect. As a rough intro, we use it primarily when we want to increase the heart rate and blood pressure which is likely why it was used.

    2-5 mcg/kg/min primarily affects the beta receptors - increase contractility and heart rate
    5-10 mcg/kg/min starts mixing in alpha receptors - add vasoconstriciton
    >10 mcg/kg/min is predominately alpha

    I think jamst misread your post. You did say he was going to be cathed. And regardless you would never delay managing critical vital signs. A patient who just coded probably wouldn't survive transport without something in the interim.

close